Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 259, NWS Wichita, KS

September 18, 2017Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2017, 5:44 PM CDT for Saline County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Sep 18, 2017, 6:30 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS53 KICT 182244
SVRICT
KSC169-182330-
/O.NEW.KICT.SV.W.0259.170918T2244Z-170918T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
544 PM CDT MON SEP 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Saline County in central Kansas...

* Until 630 PM CDT

* At 544 PM CDT, a severe thunderstorm was located over Culver, or 10
  miles south of Minneapolis, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salina and New Cambria. 

This includes the following highways...
 Interstate 135 near Mile Marker 95.
 Interstate 70 between Mile Markers 248 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
      3891 9781 3896 9782
TIME...MOT...LOC 2244Z 284DEG 30KT 3897 9773 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
856 
WWUS53 KICT 182251
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
551 PM CDT MON SEP 18 2017

KSC169-182330-
/O.CON.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
551 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SALINE COUNTY...

At 550 PM CDT, a severe thunderstorm was located near Culver, or 10
miles north of Salina, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Salina and New Cambria. 

This storm has a history of producing severe wind gusts and large 
hail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
      3891 9781 3896 9782
TIME...MOT...LOC 2250Z 286DEG 26KT 3896 9769 

HAIL...1.75IN
WIND...70MPH
 
$$

CARUSO
880 
WWUS53 KICT 182310
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
610 PM CDT MON SEP 18 2017

KSC169-182330-
/O.CON.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
610 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SALINE COUNTY...

At 610 PM CDT, a severe thunderstorm was located near New Cambria, or
6 miles north of Salina, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Salina and New Cambria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
      3891 9781 3896 9777
TIME...MOT...LOC 2310Z 295DEG 20KT 3891 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
643 
WWUS53 KICT 182325
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT MON SEP 18 2017

KSC169-182334-
/O.EXP.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
625 PM CDT MON SEP 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
      3891 9781 3896 9777
TIME...MOT...LOC 2324Z 284DEG 30KT 3888 9744 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 18, 3:30 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
330 PM CDT Mon Sep 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM CDT Mon Sep 18 2017

Water vapor imagery shows a shortwave exiting eastern KS and
heading into the Mid Mississippi Valley. Meanwhile, more robust
upper energy will dig over the Pacific NW into the the Northern
Intermountain.

Main question for storm chances overnight will how much subsidence
behind the departing wave will lower chances for storms. Current
thinking is that there is still a small chance for a storm this
evening and tonight due to increasing mid level moisture transport
and mid level theta-e advection due to a fairly decent mid level
baroclinic zone. In addition, capping will be minimal once you
get above 850mb. So while confidence is high we are not looking at
widespread or even scattered activity tonight, hard to rule out a
couple storms.

Strong return flow will setup over the Plains on Tue as lee
troughing strengthens in response to shortwave continuing to dig
over the northwest CONUS. South winds will be close to advisory
criteria Tue afternoon with sustained speeds in the 25 to 30 mph
range. However, confidence isn't high enough to run with one at
this point, mainly because even though we mix high, wind speeds
at the top of the mixing layer aren't that impressive. Bigger
story Tue afternoon maybe the fire danger potential, which looks
to be very high for areas along and west of I-135. See fire
weather section below for additional details.

Pacific cold front is expected to slide into the area on Wed which
will bring slightly cooler air to much of the area, but still with
highs a degree or two above normal. Airmass looks fairly capped,
so not expecting storms to develop along along the front Wed
afternoon. Additional upper energy will track out of northern
Pacific and reinforce the trough over the northwest CONUS. This
will allow return flow to once again increase, pumping up
afternoon highs Wed.

.LONG TERM...(Thursday through Monday)
Issued at 329 PM CDT Mon Sep 18 2017

Both ECMWF and GFS agree on a sharp upper trough anchored over the
western CONUS to start this period, which will keep return flow
and above normal temps in place over the Plains. Through Fri,
precip chances are expected to remain north of the forecast area
with storm chances increasing slowly from northwest to southeast
Sat through Mon. Our central KS counties look to have better
rain chances this weekend due to being closer to the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Sep 18 2017

VFR conditions expected to prevail thru the forecast valid period.
Clearing will continue to progress eastward from central to
eastern Kansas this afternoon, although some cumulus are expected
to develop with diurnal heating. Isolated convection is possible
this evening and tonight, though too remote to mention in the
terminals for now. South winds will increase markedly during
Tuesday morning, becoming strong and gusty across central Kansas
just beyond the forecast valid time.

KED

&&

.FIRE WEATHER...
Issued at 329 PM CDT Mon Sep 18 2017

Grassland fire danger will be elevated into the very high category
Tuesday afternoon for areas along and especially west o I-135.

South winds will increase Tue afternoon to sustained speeds around
25-30 mph with gusts around 35 mph. Areas west of I-135 will have
the best chance for some of the higher gusts. Lowest RH's Tue
afternoon will be around 20% for areas along and west of highway
14 with around 35-40% for areas along I-135. The only two counties
we considered for a red flag warning was Russell and Barton, but
after talking to DDC and with marginal GFDI values, will hold off
for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  68  94  71 /  20  20   0   0
Hutchinson      87  65  94  68 /  10  20   0   0
Newton          84  66  92  70 /  20  20  10   0
ElDorado        83  68  91  72 /  20  20  10   0
Winfield-KWLD   85  68  93  73 /  20  20  10   0
Russell         87  66  97  61 /  10  10   0   0
Great Bend      87  65  97  62 /  10  10   0   0
Salina          86  68  95  69 /  20  20   0   0
McPherson       86  65  94  68 /  10  20   0   0
Coffeyville     83  68  91  74 /  40  20  10  10
Chanute         81  68  90  72 /  60  20  10  10
Iola            80  67  90  72 /  70  20  10  10
Parsons-KPPF    83  68  91  74 /  50  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Sep 18, 5:35 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
535 PM CDT Mon Sep 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
535 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms will affect mainly locations along and north of I-70
early this evening. Hail to quarter size and 60 mph winds will be
possible.

Meanwhile, a couple storms will be possible tonight,
mainly along and east of a Salina to Lyons line. If a storm can
develop, it will have a chance to produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday, strong south winds and low relative humidities will result
in very high grassland fire danger for areas generally along and
west of Interstate 135. Outdoor burning is strongly discouraged
Tuesday.

Wednesday, there is a chance for some isolated thunderstorms east of
I-35 during the evening hours. Strong storms can't be ruled out with
this activity.

Chances for thunderstorms should gradually increase from the west
through the weekend and into early next week. Current indications
suggest the potential for multiple rounds of storms, with an
accompanying risk of severe weather, heavy rain and flooding. There
remains quite a bit of uncertainty, so stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Sep 18, 3:50 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
350 PM CDT MON SEP 18 2017

KSZ032-033-182130-
Russell KS-Lincoln KS-
350 PM CDT MON SEP 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northwestern Lincoln County in central Kansas...

* Until 430 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 12 miles west
  of Lincoln...moving northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Lucas, Sylvan Grove and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9815 3901 9808 3900 9853 3912 9864
      3913 9849 3922 9849
TIME...MOT...LOC 2050Z 236DEG 10KT 3909 9838

CARUSO
Local storm report, Sep 18, 5:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     3 N BEVERLY             39.06N 97.98W
09/18/2017  E60 MPH          LINCOLN            KS   PUBLIC

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:50 PM CDTSpecial Weather StatementICTLincoln40 min
Sep 18, 4:19 PM CDTSevere Thunderstorm WarningICTLincoln41 min
Sep 18, 4:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
Sep 18, 6:37 PM CDTSpecial Weather StatementICTSaline38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.